Any medication you take during pregnancy can affect your baby. Birth defects including cleft palate, neural tube defects, skeletal abnormalities, and congenital heart and urinary tract defects are the primary concern with seizure medications. In addition taking certain seizure medications such as those that contain valproate, or more than one seizure medication during pregnancy can increase the risk that your baby will have impaired cognitive development. Valproate products include valproate sodium (Depacon), divalproex sodium (Depakote, Depakote ER) and valproic acid (Depakene Stavzor). Other problems caused by seizure medications, such as wide-set eyes or a short upper lip though it isn’t clear whether this is related to the drugs or the disease.
For babies whose mothers take seizure medication, the risk of birth defects is 4 to 8 percent compared with 2-3 percent for all babies according to the Epilepsy Foundation. The risk seems to be highest when more than one seizure medication is taken, particularly at high doses . Without medication, however, uncontrolled seizures might deprive the baby of oxygen. Seizures can also increase the risk of miscarriage or stillbirth.
A few women can safely taper off their medication before pregnancy. For most women, however, it’s best to continue treatment during pregnancy. To minimize the risks for you and your baby, your health care provider will prescribe the safest medication and dosage that’s effective for your type of seizures. Your health care provider might recommend avoiding use of valproate or use of more than one seizure medication during the first trimester of pregnancy or throughout pregnancy. Keep in mind that no single medication is best for everyone.
During pregnancy and shortly after delivery, the concentration of seizure medication in your blood might decrease putting you at greater risk of seizures. As a result, your health care provider will monitor the concentration of seizure medication in your blood and adjust the dosage as needed. Remember, uncontrolled seizures pose a greater risk to your baby than does any medication.